Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 94, NWS Goodland, KS

May 28, 2005Decatur County, Sheridan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 28, 2005, 4:38 PM CDT for Decatur County, Sheridan County, Thomas County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 4:38 PM CDT (21:38 UTC)
Expired
May 28, 2005, 5:00 PM CDT
In force
22 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Decatur County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 282137
SVRGLD
KSC039-179-193-282215-
/O.NEW.KGLD.SV.W.0094.050528T2138Z-050528T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM CDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS
  SHERIDAN COUNTY IN NORTHWEST KANSAS
  THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 515 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF OBERLIN TO
  6 MILES NORTH OF REXFORD TO BREWSTER...MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  REXFORD AND GEM AROUND 445 PM CDT...
  SELDEN AND HALFORD AROUND 450 PM CDT...
  KANONA AROUND 455 PM CDT...
  MINGO...LEOVILLE AND DRESDEN AROUND 500 PM CDT...
  MENLO AROUND 505 PM CDT...
  JENNINGS AROUND 510 PM CDT...

LAT...LON 3999 10074 3957 10073 3956 10139 3912 10138
      3913 10016 3999 10018

$$

THEDE
2 follow-up statements
000 
WWUS53 KGLD 282154
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT SAT MAY 28 2005

KSC039-179-193-282215-
/O.CON.KGLD.SV.W.0094.000000T0000Z-050528T2215Z/
DECATUR KS-THOMAS KS-SHERIDAN KS-
454 PM CDT SAT MAY 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM CDT FOR
SHERIDAN...THOMAS AND DECATUR COUNTIES...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF
OBERLIN TO REXFORD TO MINGO TO 15 MILES SOUTH OF BREWSTER...MOVING
SOUTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SEGUIN AROUND 505 PM CDT...
  KANONA AND SELDEN AROUND 510 PM CDT...
  ANGELUS...HOXIE...LEOVILLE AND DRESDEN AROUND 515 PM CDT...

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN THE PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS.

LAT...LON 3999 10074 3957 10073 3956 10139 3912 10138
      3913 10016 3999 10018

$$

THEDE
000 
WWUS53 KGLD 282200
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT SAT MAY 28 2005

KSC039-179-193-282209-
/O.CAN.KGLD.SV.W.0094.000000T0000Z-050528T2215Z/
DECATUR KS-THOMAS KS-SHERIDAN KS-
459 PM CDT SAT MAY 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR SHERIDAN...THOMAS AND DECATUR 
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

NORTH TO NORTHWEST WINDS OF 30 TO 50 MPH CAN BE EXPECTED FOR ANOTHER 
30 MINUTES OR SO BEFORE EXITING SHERIDAN...THOMAS...AND DECATUR 
COUNTIES. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR WEST CENTRAL KANSAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR
NORTHEASTERN COLORADO AND NORTHWEST KANSAS.

LAT...LON 3999 10074 3957 10073 3956 10139 3912 10138
      3913 10016 3999 10018

$$

DDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:50 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 28, 2:50 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
150 PM MDT SAT MAY 28 2005

.SHORT TERM... (TONIGHT-TUESDAY)
WARM FRONT MOVED NORTH ACROSS THE FORECAST AREA TODAY...WITH MOIST
AND UNSTABLE ENVIRONMENT IN ITS WAKE. SCATTERED THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE THIS EVENING...PARTICULARLY ALONG THE
STALLED BOUNDARY WHICH RUC SHOWS RETREATING TO NEAR I-70 THIS
EVENING. AFTER 06Z...SOUTHERN CONVECTION SHOULD FADE BUT COLD FRONT
WILL BE DROPPING INTO THE NEBRASKA COUNTIES WITH ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS ACCOMPANYING IT.

SUNDAY...HUGE MODEL DISCREPANCIES WITH ETA DRY AND GFS WET. COLD
FRONT ANTICIPATED TO BE SOUTH OF THE AREA AROUND 15Z-18Z. GFS
APPEARS TO BE OVERDOING UPSLOPE PRECIPITATION POST FRONTAL. WILL
GENERALLY FOLLOW THE IDEA OF THE ETA...FAVORING A CHANCE OF
THUNDERSTORMS IN THE MORNING IN FAR NORTHEAST COUNTIES WHERE VORT
MAX WILL BE MOVING THROUGH 500MB FLOW EARLY. WEAK HEIGHT RISES SEEN
IN THE AFTERNOON WITH INSTABILITY SWEPT SOUTH WITH FRONT. CANT
TOTALLY DISCOUNT AN AFTERNOON SHOWER...BUT EXPECT THUNDERSTORMS TO
INITIATE IN THE AFTERNOON SOUTH AND WEST OF THE AREA ALONG THE FRONT.

SUNDAY NIGHT...MODELS DEVELOP STRONG VORT MAX/QPF BULLSEYE OVER
SOUTHEASTERN COLORADO...SLIDING SOUTHEAST OVERNIGHT. WILL TIER POPS
FROM SOUTHWEST TO NORTHEAST ACCORDINGLY.

MONDAY...DID NOT SPEND MUCH TIME ON THIS DAY DUE TO SHORT TERM
CONCERNS. A QUICK LOOK AT 850MB TEMPERATURES WOULD SUPPORT WARMING
TEMPERATURES A BIT FROM GOING FORECAST.

.LONG TERM... (WEDNESDAY-SATURDAY)
ENSEMBLE SPREAD STILL QUITE LARGE ACROSS THE WEST WITH DETAILS OF
TROUGH. ECMWF CONTINUES TO SHOW DEEP CUT OFF LOW SLOWLY MOVING ALONG
THE US/CANADA BORDER TO EASTERN MONTANA BY FRIDAY. OPERATIONAL GFS
MUCH MORE PROGRESSIVE SHOWING THE SAME SYSTEM JUST SOUTH OF HUDSON
BAY BY FRIDAY. WILL TRY TO BLEND THE TWO SOLUTIONS TOWARDS THE NCEP
ENSEMBLE MEAN WHILE MAINTAINING CONTINUITY WITH PREVIOUS FORECAST.

WEAK 500MB HEIGHT RISES FORECAST ON WEDNESDAY BEHIND SHORTWAVE
LIFTING NORTH OF THE FORECAST AREA. RETURN FLOW AT THE SURFACE WOULD
SUPPORT MOISTURE/INSTABILITY AXIS DEVELOPING OVER EASTERN COLORADO.
NCEP ENSEMBLE MEAN SHOWS MEAN 500MB TROUGH POSITION OVER THE ROCKIES
THURSDAY AND FRIDAY...THEN TENDING TO LIFT OUT TO THE NORTHEAST ON
SATURDAY WITH SHORTWAVE RIDGING TRYING TO BUILD IN BEHIND IT. THUS
WILL KEEP A SLIGHT MENTION OF THUNDERSTORMS THROUGH FRIDAY...THEN
DRY AND WARMER ON SATURDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

JDK
Hazardous weather outlook, May 28, 11:35 AM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SAT MAY 28 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1035 AM MDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE
TRI-STATE AREA THIS MORNING AND AN INCREASE IN COVERAGE IS EXPECTED
THROUGH THE AFTERNOON AND EVENING HOURS. WITH A FEW BREAKS IN THE
CLOUDS...THE AIRMASS IS EXPECTED TO BECOME MODERATELY UNSTABLE WITH
SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE TRI-STATE AREA
AFTER 1 PM MDT (2 PM CDT). THE PRIMARY THREATS FROM ANY
THUNDERSTORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK.
THIS WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION FROM TUESDAY
AFTERNOON INTO FRIDAY NIGHT. AT THIS TIME...OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE THE GREATEST THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE TRI-STATE AREA AFTER 1 PM
MDT (2 PM CDT).

BULLER/MWM

In the hours before

Local storm report, May 28, 3:10 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

142 PM      HAIL             21 NW ATWOOD            39.96N 101.39W
05/28/2005  0.75 INCH        RAWLINS            KS   PUBLIC

&&

MBM
Local storm report, May 28, 3:12 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR DATE
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             MCCOOK                  40.20N 100.60W
05/28/2005  1.00 INCH        RED WILLOW         NE   TRAINED SPOTTER

152 PM      HAIL             13 SW ST. FRANCIS       39.68N 102.01W
05/28/2005  0.75 INCH        CHEYENNE           KS   TRAINED SPOTTER

&&

MEHLE
Local storm report, May 28, 3:23 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

216 PM      HAIL             5 WSW IDALIA            39.67N 102.39W
05/28/2005  0.75 INCH        YUMA               CO   PUBLIC

&&

MBM
Local storm report, May 28, 3:26 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

218 PM      TORNADO          NEAR MCDONALD           39.80N 101.30W
05/28/2005                   RAWLINS            KS   TRAINED SPOTTER

&&

JDK
Local storm report, May 28, 3:59 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

249 PM      HAIL             7 W ATWOOD              39.82N 101.18W
05/28/2005  0.75 INCH        RAWLINS            KS   SPOTTER

252 PM      HAIL             7 NW ATWOOD             39.86N 101.16W
05/28/2005  0.75 INCH        RAWLINS            KS   SPOTTER

            HAIL COVERED THE GROUND...2 INCHES DEEP

&&

MBM
Local storm report, May 28, 4:10 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

305 PM      HAIL             5 SW ATWOOD             39.76N 101.11W
05/28/2005  0.75 INCH        RAWLINS            KS   PUBLIC

&&

MBM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:04 PM CDTSevere Thunderstorm WarningGLDDecatur41 min
May 28, 1:57 PM CDTSevere Thunderstorm WarningGLDCheyenne48 min
May 28, 2:27 PM CDTSevere Thunderstorm WarningGLDRawlins63 min
May 28, 2:44 PM CDTSevere Thunderstorm WarningGLDCheyenne47 min
May 28, 3:22 PM CDTTornado WarningGLDRawlins38 min
May 28, 3:59 PM CDTSevere Thunderstorm WarningGLDRawlins61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.